MAUDE Adverse Event Report: SMITH & NEPHEW, INC. GEN II CEMENTED TIBIAL B/PLATE SZ3 RIGHT; PROSTH, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONST, CEMENTED, POLY/METAL/POLY

SMITH & NEPHEW, INC. GEN II CEMENTED TIBIAL B/PLATE SZ3 RIGHT; PROSTH, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONST, CEMENTED, POLY/METAL/POLY
Catalog Number 71420182
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code Joint Dislocation (2374)
Date of Event 02/01/2019
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that a revision surgery was performed due to 2.5 years since implantation of the genesis ii ps primary knee replacement.Due to the insert ps peg having fractured and the whole polyethylene having dislocated the femoral component was articulating on the tibia and eroded the medial femoral condyle of the oxinium tkr component.The patient required a revision procedure to a legion revision prosthesis, maintaining the patella.During the revision procedure, it was discovered the ps post on the primary insert had broken and the knee subluxed posteriorly, which is thought to have caused the dislocation of the insert from the tibial baseplate.The knee was x-rayed and shown to be well located at follow-up of 12-18 months following the primary procedure.
 
Additional Manufacturer Narrative
The affected genesis ii ps femoral component, genesis ii tibial baseplate and legion ps insert were returned and evaluated.The patellar component was not returned as it still implanted in the patient.However, device details were provided.The review of the manufacturing records for the listed batches did not reveal any deviation from the standard manufacturing processes.A review of complaint history on the listed parts revealed no prior complaints for the listed batch with the same failure mode.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.A lab analysis conducted during this investigation on the returned devices indicated that the tibial baseplate showed burnishing on the proximal surfaces, as damage on the proximal surface of the posterior lock.Some bone and bone cement adhered to the bone contacting surface.The femoral component showed bone and bone cement adhesion to the bone contacting surface.Damage was observed on the edge of the bone contacting surface as well as on the articulating surface of the medial condyle.Our clinical evaluation noted that based on the images and information provided, the root cause of the ps post breakage cannot be definitively concluded although the reported event when the patient ¿twisted and thought she had dislocated her kneecap¿ could certainly be the contributing factor as symptoms appeared shortly afterwards.The length of time ambulating on the possibly dislocated and/or broken post prior to the revision likely contributed to the severity of the symptoms, wear debris, and ¿catastrophic failure¿.The patient impact beyond the reported symptoms after the ¿twisted¿ event and the revision procedure and post-op course cannot be concluded.No further investigation is warranted for this complaint; however we will continue to monitor for future complaints and investigate as necessary.

Brand Name
GEN II CEMENTED TIBIAL B/PLATE SZ3 RIGHT
Common Device Name
PROSTH, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONST, CEMENTED, POLY/METAL/POLY
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks road
memphis TN 38116
MDR Report Key8370340
Report Number1020279-2019-00803
Device Sequence Number2024563
Product Code JWH
UDI-Device Identifier03596010206336
UDI-Public03596010206336
Combination Product (Y/N)N
Initial Reporter CountryUK
PMA/510(K) Number
K951987
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2016
Device Explanted Year2019
Reporter Type Manufacturer
Report Source foreign,health professional,u
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 06/27/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue Number71420182
Device Lot NumberE1610276
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/25/2019
Initial Date Received by Manufacturer 02/01/2019
Supplement Date Received by Manufacturer02/01/2019
Initial Report FDA Received Date02/26/2019
Supplement Report FDA Received Date06/27/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1